Illinois, 2007Flash Flood in Illinois, July 9, 2007
July 9, 2007 · NWS DVN · 1 event in 1 county or zone
A cold front stalled across eastern Iowa and northwest Illinois during the morning hours of July 9th. The front then acted as the focal point for shower and thunderstorm development through much of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stalled across eastern Iowa and northwest Illinois during the morning hours of July 9th. The front then acted as the focal point for shower and thunderstorm development through much of the day. Torrential rains, hail up to the size of a quarter, and damaging winds were common across areas mainly over southeast and east central Iowa and northwest and west central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Jul 9, 2:00 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT MON JUL 9 2007
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION ON TUESDAY AND
BRING AN END TO THE HOT AND HUMID WEATHER OVER THE AREA. UNTIL THIS
FRONT ARRIVES...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED.
&&
.SHORT TERM...TONIGHT AND TUESDAY...
THE BIG QUESTION IS IF ANY HEADLINES ARE NEEDED. CURRENT CONVECTION
IS FALLING OVER AN AREA THAT CAN TAKE A CONSIDERABLE AMOUNT OF RAIN
BEFORE PROBLEMS DEVELOP. HOWEVER...SLOW MOVEMENT OF SAID CONVECTION
WILL RESULT IN HIGH RAINFALL RATES AND LOCALLY HEAVY RAINFALL.
THREAT IS NOT CLEAR CUT AND WITH CONVECTION STILL EVOLVING...WILL
HOLD OFF ON ISSUING A HEADLINE BUT WILL PASS ON TO NEXT SHIFT TO
WATCH CLOSELY.
MODELS HAVE MAIN FRONT MOVING THROUGH THE CWFA DURING PEAK HEATING
ON TUESDAY. MODELS NOT HANDLING THIS WELL BUT AGAIN EXPECT MORE
STRONG CONVECTION TO FIRE WITH LOCALLY HEAVY RAINFALL EXPECTED WITH
CONVECTION TO BE ALONG/AHEAD OF COLD FRONT. WILL HOLD OFF ON
MENTIONING LOCALLY HEAVY RAIN FOR TUESDAY DUE TO UNCERTAINTY OF
AREAL COVERAGE OF THE THREAT. WILL PASS THIS CONCERN ON TO
SUBSEQUENT SHIFTS. TEMPS SHOULD BE MAINLY IN THE 70S OVERNIGHT WITH
UPPER 80S AND LOW 90S PRIOR TO FROPA ON TUESDAY. ..08..
.LONG TERM...
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...LATEST SUITE OF MODEL RUNS
CONTINUE TO TREND AMAZINGLY QUICKER WITH DIGGING PROCESS OF
VIGOROUS NORTHERN STREAM WAVE ACRS ONTARIO AND LK SUPERIOR REGION
TUE NIGHT. THUS ASSOCIATED SFC FRONT WILL ALSO SWEEP THROUGH THE
FCST AREA FROM WSW-TO-ESE MUCH QUICKER NOW ON LATEST SOLUTIONS...WITH
FROPA ACRS THE MS RVR GENERAL AROUND 00Z WED OR SO/ALTHOUGH THE EVEN
QUICKER UKMET AND GFS HAVE THE FRONT ALMOST EXITING THE ENTIRE CWA
BY THEN/. WITH LATEST TRENDS...WILL FOLLOW THE GFS AND UKMET WHICH
ARE SIMILAR...AND WALK OUT STRONG TO SEVERE LINEAR CONVECTIVE LINE
OUT OF SOUTHEASTERN THIRD OF THE CWA IN THE EVENING. FCST SOUNDINGS
AND LOW TO MID LEVEL THTA-E LAPSE RATES SUGGEST DAMAGING STRAIGHT
LINE WINDS POSSIBLE IN THESE AREAS THROUGH 02Z-03Z OR SO. THE
PROGRESSIVE NATURE OF THE STORMS SHOULD LIMIT EVENING FLOODING
POTENTIAL...BUT DEPENDING ON HOW MUCH RAINFALL WEST CENTRAL IL AND
NORTHEAST MO GET TONIGHT...QUICK RUN-OFF FROM A PASSING SQUALL
LINE COULD AGGRAVATE SOME HYDRO SITUATIONS. WITH THE QUICKER FROPA...
A QUICKER ARRIVAL OF COOLER DRIER AIR MAY MEAN A BETTER SHOT OF
WIDESPREAD LOWS IN THE MID TO UPPER 50S BY WED MORNING. WON/T GO
QUITE THAT COOL YET...BUT WILL CONTINUE TO TREND DOWN WED MORNING
TEMPS.
DEEP MIXING TO OVER H85 MB AND FULL INSOLATION WILL BE NEEDED TO GET
THE PROGGED 80 DEGREES FOR HIGHS ON WED LOOKING AT FCST THERMAL
PROFILES BY THE GFS AND NAM AS CANADIAN SFC RIDGE CENTER BUILDS SOUTH
ACRS THE CENTRAL PLAINS...MAY ONLY GO WITH UPPER 70S. DEPENDING ON
HOW FAST SOMETHING CAN PROPAGATE DOWN THROUGH DEEP NORTHWEST FLOW
WED NIGHT...THE CWA SHOULD BE UNDER A FAIR WX AND COOLING REGIME
THRU THU MORNING.
IN THE EXTENDED/THU-MON/...FOR THE THIRD 12Z RUN IN A ROW...BOTH THE
GFS AND ECMWF ARE ADVERTISING SOME TYPE OF WAVE TO RIPPLE THROUGH
CYCLONIC FLOW ALOFT DURING THU AFTERNOON OR NIGHT...AND COMBINING
WITH MID LEVEL COOL POOL INDUCED INSTABILITY...DEVELOP SHOWERS AND
THUNDERSTORMS SOMEWHERE IN THE VCNTY DURING THAT PERIOD. TIMING
SUCH A FEATURE PROBLEMATIC STILL AT THIS POINT AS WELL AS IF THERE
WILL BE ENOUGH LOW TO MID LEVEL MOISTURE AVAILABLE...BUT WITH THE RUN
TO RUN INDICATION UP UNTIL NOW...IT MAY BE WORTH INTRODUCING SLIGHT
CHC POPS FOR THU AFTERNOON AND EVENING. LATEST AVAILABLE MEDIUM RANGE
MODEL RUNS NOT QUITE AS BULLISH WITH EXTENT OF COOL DUMP DOWN ACRS
THE WESTERN GRT LKS FOR FRI AND INTO THE WEEKEND...AND DE-AMPLIFY
THE UPPER AIR PATTERN SOME THROUGH MONDAY. STILL...THERMAL PROFILES
SUGGEST BELOW NORMAL TEMPS IN THE UPPER 70S TO LOW 80S THROUGH
MUCH OF THAT PERIOD...WITH LOWS IN THE 50S TO LOWER 60S. WILL KEEP
WEEKEND AND NEXT MONDAY DRY...WITH RETURN FLOW TEMP MODERATION BY
MONDAY LEADING TO A WARM UP AT LEAST INTO THE MID 80S IN MUCH OF THE
FCST AREA. NORTHWEST FLOW OVER THE WEEKEND TO THE SOUTHWEST OF
EASTERN HUDSON BAY VORTEX WILL PROBABLY USHER ANOTHER DISTURBANCE
OVER OR NEAR THE AREA...BUT TIMING ANOTHER FEATURE LIKE THAT AT
THIS POINT UNCERTAIN ENOUGH TO NOT MENTION ANY CHC POPS FOR NOW.
..12..
&&
.AVIATION...
NONLINEAR PROCESSES ARE DRIVING THE CURRENT AND EXPECTED WX. HIGH
PRECIPITABLE WATER COMBINED WITH BOUNDARIES AND VORT MAXES ALOFT TO
DRIVE TSRA DEVELOPMENT TONIGHT AND AGAIN WITH THE MAIN FRONT
APPROACHING TUESDAY. THERE MAY BE A BRIEF LULL IN TSRA/SHRA
DEVELOPMENT LATE TONIGHT/TUESDAY MORNING. ALL TAF SITES LIKELY TO BE
AFFECTED AT SOME POINT IN THE NEXT 24 HRS. PROBABILITY HIGH OF
SEEING IFR CIGS AND MVFR IF NOT IFR VSBYS. ..08..
&&
DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
08/12
Hazardous weather outlook, Jul 9, 3:40 AM CST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT MON JUL 9 2007
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
440 AM CDT MON JUL 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY
ALONG AND NORTH OF INTERSTATE 80...AS WELL AS A CHANCE OF HEAVY
RAIN. A COLD FRONT MOVING SLOWLY SOUTHWARD INTO IOWA AND ILLINOIS
WILL STALL AND WEAKEN TODAY...AND WILL PROVIDE A TRIGGER FOR
THUNDERSTORMS. THUNDERSTORMS MAY TRAIN ALONG THE FRONT...PRODUCING
LONG PERIODS OF RAINFALL ACROSS PARTS OF THE AREA. THE MAIN
THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND SMALL
HAIL ALONG WITH THE POTENTIAL FOR HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 80. A
STRONGER COLD FRONT WILL SWEEP ACROSS THE AREA ON TUESDAY
AFTERNOON AND EVENING...BRINGING A CHANCE OF THUNDERSTORMS. THE
MAIN THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR...THOUGH THE
RISK FOR HEAVY RAIN IS LOWER WITH THE FASTER MOVEMENT OF THE COLD
FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING...MAINLY
NORTH OF INTERSTATE 80. IN ADDITION...SPOTTERS ARE ENCOURAGED TO
CONTACT THE NATIONAL WEATHER SERVICE WITH REPORTS OF RAIN OVER ONE
INCH.
MAYES
In the hours before
Local storm report, Jul 9, 5:27 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 S DEWITT 41.81N 90.55W
07/09/2007 M0.50 INCH CLINTON IA NWS EMPLOYEE
&&Local storm report, Jul 9, 5:30 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 1 S DEWITT 41.81N 90.55W
07/09/2007 M1.00 INCH CLINTON IA NWS EMPLOYEE
&&Local storm report, Jul 9, 6:00 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL BENNETT 41.74N 90.97W
07/09/2007 E0.50 INCH CEDAR IA TRAINED SPOTTER
PEA SIZE HAIL.
&&Local storm report, Jul 9, 6:09 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 2 NW DIXON 41.76N 90.81W
07/09/2007 E60 MPH SCOTT IA TRAINED SPOTTER
TIME ESTIMATED. CORNFIELD FLATTENED. HEAVY RAIN...WITH 1
INCH IN 25 MINUTES. SMALL BRANCHES DOWN.
&&Special weather statement, Jul 9, 6:11 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
711 PM CDT MON JUL 9 2007
IAZ065-066-068-100215-
CEDAR-CLINTON-SCOTT-
INCLUDING THE CITIES OF...TIPTON...CLINTON...BETTENDORF...
DAVENPORT
711 PM CDT MON JUL 9 2007
...THUNDERSTORMS WITH HEAVY RAIN...
A NARROW BAND OF THUNDERSTORMS WITH HEAVY RAIN REMAINS NEARLY
STATIONARY ALONG A LINE FROM ROUGHLY BENNETT TO CLINTON. PONDING
OF WATER ON ROADS AND LOW LYING AREAS IS LIKELY OVER THE NEXT FEW
HOURS. SIGNIFICANT RISES CAN BE EXPECTED ON BENNETT...BARBER...
WALNUT...BROPHYS...AND AMES CREEKS.
Local storm report, Jul 9, 6:12 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 2 NE FULTON 41.89N 90.13W
07/09/2007 E1.75 INCH WHITESIDE IL TRAINED SPOTTER
RAINFALL SINCE 620 PM. ALSO HAD WIND GUSTS AROUND 50 MPH
WHICH DOWNED BRANCHES ABOUT 2 INCHES IN DIAMETER.
&&Flash Flood, Carroll
- When
- July 9, 6:32 PM CST to 7:00 PM CST
- Where
- Carroll County, 3.46 mi N of Mt Carroll
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.150, -89.980
A gravel and dirt road washed onto route 78 near Blue Mountain Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 9, 20071 death · $26,000 · 1.25 in hail · 12 events
- Tornado and Hail in North Dakota, July 9, 20074 injured · $620,000 · EF1 · 19 events
- Flash Flooding and Hail in Oklahoma, July 9 to 10, 2007$548,000 · 1.75 in hail · 61 events
- Flash Flood and Flood in Illinois, July 9, 2007$905,000 · 52 kt wind · 17 events
- Flash Flooding and Hail in New York, July 9, 20072 injured · $240,000 · 1.25 in hail · 27 events
- Tornado and Flash Flooding in Oklahoma, July 9 to 10, 2007$125,000 · EF1 · 12 events
- Hail and Damaging Winds in Vermont, July 9, 2007$226,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Mississippi, July 9, 2007$330,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in Georgia, July 9, 20071 injured · $251,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 9, 2007$165,000 · 1 in hail · 14 events
- Flash Flooding and Damaging Winds in Arkansas, July 9, 2007$99,000 · 50 kt wind · 17 events
- Flash Flooding in New York, July 9, 2007$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47349.